ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

FDA Advise-ERR: Prevent dangerous drug-device interaction causing falsely elevated glucose levels

From the June 19, 2008 issue

Problem: When patients receive EXTRANEAL (icodextrin) peritoneal dialysis solution, blood glucose values obtained using point-of-care blood glucose monitors may be falsely elevated. Icodextrin is metabolized to maltose in vivo and the presence of maltose in blood can cause readings to be falsely elevated when using some, but not all, portable glucose monitors. When falsely elevated blood glucose values are used to guide insulin administration, inappropriate dosing may occur, which has caused hypoglycemia, coma, and death. Cases of significant hypoglycemia have been masked by falsely elevated glucose readings, resulting in inappropriate management of hypoglycemia.  

Some portable blood glucose monitors utilize test strips with glucose dehydrogenase pyrroloquinolinequinone (GDH-PQQ) or glucose-dye-oxidoreductase (GDO) reagents. These monitors cannot distinguish between glucose, maltose, and other sugars; therefore, they provide falsely elevated "glucose" readings in the presence of any of these sugars. The GDH-PQQ and GDO reagent-based glucose monitors are widely available and commonly used in hospital settings to provide point-of-care blood glucose testing. Manufactured under such brand names as Accu-Chek (Roche), FreeStyle (Abbott), and Ascensia (Bayer),(1) these monitors are particularly problematic in hospitals and other patient care settings where personnel have limited experience with end-stage renal disease and peritoneal dialysis or may not be aware of this serious drug-device interaction. 

Since Extraneal was marketed in 2002, the Office of Surveillance and Epidemiology in the Center for Drug Evaluation and Research (CDER) has identified 18 domestic cases of hypoglycemic adverse events associated with icodextrin use. In seven of these cases, health care providers used monitors that relied on GDH-PQQ- or GDO-containing test strips to obtain blood glucose readings, even though the patients were receiving Extraneal therapy. These events occurred in a variety of settings including a post-anesthesia care unit, ICU, a general care hospital unit, emergency department (ED), and one case in which paramedics were evaluating a patient at home. Serious outcomes were reported in several of these cases including hypoglycemic coma, persistent vegetative state, and death due to treating what was thought to be a high blood glucose level.   

In January 2008, FDA received another fatal case report. A 62-year-old patient receiving peritoneal dialysis with Extraneal presented to the ED in an unresponsive state and was admitted. Over the course of several days, the hospital staff used the Accu-Chek Inform system to monitor the patient's blood glucose. The Accu-Chek Inform system (common in inpatient settings) uses the GDH-PQQ reagent and is known to provide inaccurate blood glucose readings in patients receiving Extraneal therapy. Staff recorded three erroneous glucose measurements and treated the patient with insulin based on these readings despite two hospital laboratory glucose values obtained around the same time that were strikingly lower than the Accu-Chek measurements (see Table 1 in the PDF version of the newsletter). The patient died a week after admission from "severe hypoxia due to untreated hypoglycemia."

This interaction was identified prior to marketing Extraneal, which led FDA to institute several safety measures, including requirements for prominent listing of the interaction and a toll-free phone number in the Extraneal label, labeling of the affected strips, and patient/healthcare provider education. The interaction has also been reported to regulatory agencies in Australia, Canada, and the United Kingdom, and is associated with other drug products. FDA's Center for Biologics Evaluation and Research (CBER) recently published seven case summaries of incidents that involved falsely elevated blood glucose readings with point-of-care meters due to maltose-containing intravenous immunoglobulin (IVIG) products (www.fda.gov/cber/safety/glucfalse.htm). The interaction was also the subject of FDA Patient Safety News (February and September 2006[2]), "Dear Healthcare Provider" letters sent by the makers of Accu-Chek monitoring systems (September 2006[3]), and an ISMP newsletter feature (September 8, 2005, at: www.ismp.org/MSAarticles/20050908.htm).

Despite using numerous methods to warn patients and healthcare providers about the consequences of falsely elevated blood glucose readings, FDA's root cause analysis suggests that many practitioners remain unaware of this significant drug-device interaction, particularly those who do not routinely care for patients receiving Extraneal therapy. However, it is significant that in three of nine cases involving serious outcomes,(4) hospital staff had been informed of the drug-device interaction by the patient or patient's family. Unfortunately, staff relied on erroneous blood glucose readings from portable monitors.
  
Safe Practice Recommendations: Although further education to increase awareness of this drug-device interaction may help reduce the risk of error for a period of time, we believe that the seriousness of the outcomes reported with these errors warrants higher-leverage approaches with more lasting impact to mitigate harm. 

When procuring portable blood glucose monitors and developing associated protocols, we recommend that hospitals consider using only systems that rely on glucose oxidase, glucose hexokinase, glucose dehydrogenase nicotine adenine dinucleotide (GDH-NAD), or flavin adenine dinucleotide glucose dehydrogenase (FAD-GDH), which are accurate even in the presence of interfering products.5 Blood glucose measurement in patients receiving Extraneal or other products such as IVIG must be performed with a glucose-specific method to avoid falsely elevated readings. If GDH-PQQ- or GDO-based methods are used, the presence of concomitant therapy with icodextrin (and other interfering products such as IVIG) should be assessed upon admission/presentation and periodically during the hospital stay. Blood glucose in patients using these products should be monitored by hospital laboratory methods only. Hospitals using the GDH-PQQ- or GDO-based methods should also develop safeguards to minimize the risk of errors. Short of eliminating GDH-PQQ- or GDO-based glucometers from the hospital, which is the best means to avoid risk, safeguards include developing drug interaction alerts in computer order entry systems, patient profiles, and charts to alert practitioners to the drug-device interaction.

Additionally, protocols should be established to verify point-of-care blood glucose monitor readings with laboratory results when treating patients who are unable to communicate. Verification of blood glucose readings with laboratory values may improve detectability of the error and provide opportunity to mitigate harm since the symptoms of hypoglycemia or medication history may be difficult to ascertain in these patients. Pre-printed order sets for patients on IVIG and Extraneal should include verification of blood glucose readings to ensure the lab studies are prescribed.

FDA Advise-ERR was provided by the FDA Office of Surveillance and Epidemiology and the Division of Cardiovascular and Renal Products, in cooperation with ISMP.

Endnotes
1 The list of products is not all inclusive. Various manufacturers, including Abbott, Bayer, Roche, CH Diagnostics, and Home Diagnostics, have glucose strips that use GDH-PQQ. Some of the manufacturers have multiple approved test strips that use this technology, so the product-line names are not all inclusive. In some cases, product lines include test strips that use more than one type of enzyme methodology. For example, some Accu-Chek strips use GDH-PQQ and some use an enzyme that is not reactive to maltose interference. In addition, manufacturers can market devices under additional brand names (e.g., some major companies also make devices sold under distributor names) without obtaining FDA clearance, so it would be impossible to create a comprehensive, up-to-date list of all devices that use GDH-PQQ methodology.
2 FDA Patient Safety News is distributed via medical broadcasting networks to about 5,000 hospitals and nursing homes around the country. It is also distributed via the FDA PSN website and the MedWatch list serve. This particular item can be found at: www.accessdata.fda.gov/scripts/cdrh/cfdocs/psn/transcript.cfm?show=55#2.
3 www.fda.gov/cdrh/oivd/letter-roche.html, accessed 5/21/2008.
4 Death, hospitalization, or life-threatening events.

5 Schleis TG. Interference of maltose, icodextrin, galactose, or xylose with some blood glucosemonitoring systems. Medscape. Accessed 5/5/08 at: www.medscape.com/viewarticle/563253_1.
Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP